Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 148, NWS Morristown, TN

July 19, 2016Anderson County, Morgan County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 19, 2016, 2:49 PM EDT for Anderson County, Morgan County, Scott County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2016, 2:49 PM EDT (18:49 UTC)
Expired
Jul 19, 2016, 3:30 PM EDT
In force
41 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Anderson County, TN, Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 108 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2232 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WUUS54 KMRX 191849
SVRMRX
TNC001-129-151-191930-
/O.NEW.KMRX.SV.W.0148.160719T1849Z-160719T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT TUE JUL 19 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SCOTT COUNTY IN EASTERN TENNESSEE...
  WEST CENTRAL ANDERSON COUNTY IN EASTERN TENNESSEE...
  MORGAN COUNTY IN EASTERN TENNESSEE...

* UNTIL 330 PM EDT

* AT 248 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
  OF WARTBURG...MOVING SOUTH AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WARTBURG...OLIVER SPRINGS...SUNBRIGHT...OAKDALE...
  FROZEN HEAD S.P....COALFIELD...PETROS...SLICK ROCK...DEERLODGE...
  RUGBY...PINE ORCHARD...ROBBINS...ELGIN AND RUGBY S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3642 8458 3606 8429 3604 8434 3605 8434
      3605 8436 3599 8444 3597 8455 3595 8456
      3595 8460 3591 8468 3600 8473 3629 8484
      3630 8482 3630 8480 3633 8477 3633 8476
      3634 8474 3635 8474
TIME...MOT...LOC 1848Z 339DEG 30KT 3619 8467 

HAIL...1.00IN
WIND...60MPH
 
$$

MJB
1 follow-up statement
398 
WWUS54 KMRX 191913
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 PM EDT TUE JUL 19 2016

TNC001-129-151-191930-
/O.CON.KMRX.SV.W.0148.000000T0000Z-160719T1930Z/
SCOTT TN-ANDERSON TN-MORGAN TN-
313 PM EDT TUE JUL 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHWESTERN SCOTT...WEST CENTRAL ANDERSON AND MORGAN COUNTIES...

AT 313 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MIDTOWN...OR 7
MILES NORTHEAST OF ROCKWOOD...MOVING SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WARTBURG...OLIVER SPRINGS...SUNBRIGHT...OAKDALE...FROZEN HEAD S.P....
COALFIELD...PETROS...SLICK ROCK...DEERLODGE...RUGBY...PINE ORCHARD...
ROBBINS...ELGIN AND RUGBY S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3642 8458 3606 8429 3604 8434 3605 8434
      3605 8436 3599 8444 3597 8455 3595 8456
      3595 8460 3591 8468 3600 8473 3629 8484
      3630 8482 3630 8480 3633 8477 3633 8476
      3634 8474 3635 8474
TIME...MOT...LOC 1913Z 334DEG 32KT 3597 8461 

HAIL...1.00IN
WIND...60MPH
 
$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:27 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 19, 1:27 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
127 PM EDT TUE JUL 19 2016

.AVIATION...Convection is beginning to develop across the area this
afternoon.  Coverage should be scattered and if a storm does move
into a TAF site...be prepared for lowing CIGS and VIS and brief
thunderstorm winds.  Convection will decrease through the evening
hours and expect dry and mild conditions overnight. With recent
rainfall...patchy fog is possible early Wednesday morning. Local
MVFR to IFR conditions are possible with better chances north near
TRI.  Drier air and a quieter weather pattern will move in for
Wednesday.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

mjb
Hazardous weather outlook, Jul 19, 2:57 AM EDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
257 AM EDT TUE JUL 19 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200700-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
257 AM EDT TUE JUL 19 2016 /157 AM CDT TUE JUL 19 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY.
SOME OF THE STORMS COULD BE STRONG TO MARGINALLY SEVERE...WITH
STRONG WINDS AND HEAVY RAINS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 1:31 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
131 PM EDT TUE JUL 19 2016

VAZ002-005-191815-
SCOTT-WISE-
131 PM EDT TUE JUL 19 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCOTT AND SOUTHWESTERN
WISE COUNTIES...

AT 130 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GATE CITY...
MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GATE CITY...BIG STONE GAP...WEBER CITY...APPALACHIA...DUFFIELD...
CLINCHPORT...HILTONS AND FORT BLACKMORE.

LAT...LON 3693 8280 3666 8233 3659 8270 3659 8272
      3676 8282 3677 8281 3678 8279 3680 8277
      3685 8284 3685 8285 3686 8285 3688 8286
TIME...MOT...LOC 1730Z 313DEG 18KT 3669 8264

MJB
Special weather statement, Jul 19, 2:32 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
232 PM EDT TUE JUL 19 2016

TNZ016-017-VAZ005-191915-
HAWKINS-SULLIVAN-SCOTT-
232 PM EDT TUE JUL 19 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SULLIVAN...
NORTHEASTERN HAWKINS AND SOUTH CENTRAL SCOTT COUNTIES...

AT 231 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GATE CITY...
MOVING SOUTH AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KINGSPORT...GATE CITY...WEBER CITY...CHURCH HILL...MOUNT CARMEL...
CLINCHPORT...OKOLONA...BLOOMINGDALE...BAYS MOUNTAIN S.P. AND WARRIORS
PATH S.P..

LAT...LON 3669 8281 3673 8262 3652 8246 3645 8275
TIME...MOT...LOC 1831Z 339DEG 14KT 3659 8266

MJB
Local storm report, Jul 19, 2:44 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
244 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     DUFFIELD                36.72N 82.80W
07/19/2016                   SCOTT              VA   911 CALL CENTER

            SEVERAL TREES DOWN NEAR NATURAL TUNNEL STATE PARK.

0210 PM     TSTM WND DMG     CLINCHPORT              36.68N 82.75W
07/19/2016                   SCOTT              VA   911 CALL CENTER

            COUPLE TREES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:50 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan40 min
Jul 19, 2:58 PM EDTSpecial Weather StatementMRXWashington32 min
Jul 19, 3:10 PM EDTSpecial Weather StatementMRXHamblen50 min
Jul 19, 3:12 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen34 min
Jul 19, 3:15 PM EDTSevere Thunderstorm WarningMRXSullivan, Unicoi, Washington45 min
Jul 19, 3:18 PM EDTAreal Flood AdvisoryMRXMorgan, Scott3 hr
Jul 19, 3:38 PM EDTSpecial Weather StatementMRXAnderson52 min
Jul 19, 3:51 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox39 min
Jul 19, 4:01 PM EDTSpecial Weather StatementMRXUnicoi29 min
Jul 19, 4:09 PM EDTSpecial Weather StatementMRXHamblen36 min
Jul 19, 4:22 PM EDTSpecial Weather StatementMRXGreene23 min
Jul 19, 4:26 PM EDTSpecial Weather StatementMRXAnderson, Knox49 min
Jul 19, 5:47 PM EDTSpecial Weather StatementMRXBradley, Meigs28 min
Jul 19, 6:32 PM EDTAreal Flood AdvisoryMRXJohnson, Sullivan3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.